Wednesday, March 14, 2018

Good Samaritan Immunity - Assisting Overdose Victims Without Fear

Good Samaritan Immunity - Helping Overdose Victims

In 2016, 827 people died in Wisconsin due to a drug related overdose. This is a 600% increase from the year 2000. The numbers from 2017 are likely to be even worse.

The majority of those deaths were caused by street drugs such as heroin and prescription drugs, mainly opiates. Death resulting from overdoses have now surpassed vehicle crashes as the nation's number one cause of accidental death.

Many overdose victims have died because those around them are too scared to call emergency personnel - fearing they will be placed under arrest or charged with drug related offenses.

In April 2014, Wisconsin enacted Act 194, State Statute 961.443, which grants immunity from certain criminal prosecutions for offenses relating to controlled substances. This immunity also protects those who may be on probation, parole, or extended supervision. It also allows exemptions from being charged for having drug paraphernalia or controlled substances on their person when police or rescue personnel arrive on scene to assist with an overdose victim.

An "aider" is a person who seeks help for someone who has overdosed or had an adverse reaction to a controlled substance. As of July 1, 2017, any aider is immune from criminal prosecution so long as they attempt to obtain assistance immediately after they believe someone is suffering either an overdose or an adverse reaction to a controlled substance.

What does this mean? DO NOT WAIT! CALL 9-1-1 immediately if you suspect someone may have overdosed. Every second counts!

5 Steps to Respond to a Possible Overdose

  1. Identify the overdose.
    Opioids suppress the body's natural urge to breathe. If you suspect the person is not breathing or struggling to breathe, try calling their name and rub your knuckles on their chest. If there is still no response, this may indicate an overdose.

    Other signs can include blue/pale skin color, small pupils, low blood pressure, slow heart beat, slow or shallow breaths, snoring sounds, or gasping for air.
  2. Call 9-1-1
    Get help as quickly as possible. Make sure to tell the operator the person is unresponsive and struggling to breathe (or not breathing). Provide a clear address or location. If you cannot stay with the person, turn them on their side.
  3. Give Rescue Breaths
    Giving oxygen can save someone who is overdosing. Perform basic CPR
  4. Give Naloxone (Narcan)
    If you have Naloxone on hand, administer the Naloxone to the patient. After administration, give 1 rescue breath every 5 seconds. If the patient is still unresponsive after 3-5 minutes, give another dose of Naloxone (Narcan). Continue 1 breath every 5 seconds until rescue personnel arrive.
  5. STAY Until Help Arrives
    Be sure to watch for rapid/irregular pulse, chest pains, seizures, stopping of the heart, hallucinations, or loss of consciousness - all of which require immediate medical attention.

Naloxone/Narcan Availability

41 states (including WI) currently allow the purchase of Naloxone/Narcan without a prescription. This is a safe and effective antidote to opioid overdoses. It is available either as an injection or nasal spray. The medication blocks and reverses the effects of opiates.

Do not wait until it's too late.

No comments:

Post a Comment